Alert archive / Wyoming / Tornado Warnings in 2010

Tornado Warning 3, NWS Cheyenne, WY

May 15, 2010Laramie County, Wyoming

NWS Cheyenne, WY issued this tornado warning at May 15, 2010, 2:56 PM MDT for Laramie County, Wyoming. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2010, 2:56 PM MDT (20:56 UTC)
Expired
May 15, 2010, 3:45 PM MDT
In force
49 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WFUS55 KCYS 152056
TORCYS
WYC021-152145-
/O.NEW.KCYS.TO.W.0003.100515T2056Z-100515T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
256 PM MDT SAT MAY 15 2010

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 345 PM MDT

* AT 250 PM MDT...THE PUBLIC REPORTED A TORNADO 8 MILES NORTHWEST OF
  WARREN AF BASE...OR 11 MILES NORTHWEST OF CHEYENNE. DOPPLER RADAR
  SHOWED THIS TORNADO MOVING NORTHEAST AT 10 MPH.

* THE TORNADO WILL BE NEAR...
  WHITAKER AROUND 345 PM MDT.

OTHER LOCATIONS IMPACTED BY THE TORNADO INCLUDE I-25 EXIT 21...HWY 85
AT LODGEPOLE CREEK AND I-25 EXIT 29.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 17 AND
30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN CHEYENNE.

&&

LAT...LON 4145 10490 4128 10468 4117 10494 4126 10505
TIME...MOT...LOC 2056Z 223DEG 11KT 4125 10494

$$

RUBIN
2 follow-up statements
545 
WWUS55 KCYS 152113
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
313 PM MDT SAT MAY 15 2010

WYC021-152145-
/O.CON.KCYS.TO.W.0003.000000T0000Z-100515T2145Z/
LARAMIE WY-
313 PM MDT SAT MAY 15 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL LARAMIE COUNTY
UNTIL 345 PM MDT...

AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 8 MILES NORTHWEST OF NORTH CHEYENNE...OR 11 MILES
NORTHWEST OF CHEYENNE...MOVING NORTHEAST AT 15 MPH.

THIS DANGEROUS STORM WILL BE NEAR...
  WHITAKER AROUND 345 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS DANGEROUS STORM INCLUDE I-25 EXIT 21
AND I-25 EXIT 29.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 18 AND
31.

ALTHOUGH NO TORNADO WAS OBSERVED AS OF 310 PM MDT...THE ENVIRONMENT 
IS STILL FAVORABLE FOR THUNDERSTORMS TO PRODUCE BRIEF AND WEAK 
TORNADOES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN CHEYENNE.

&&

LAT...LON 4122 10491 4132 10501 4145 10490 4128 10468
TIME...MOT...LOC 2112Z 223DEG 11KT 4127 10493

$$

RUBIN
215 
WWUS55 KCYS 152143
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
343 PM MDT SAT MAY 15 2010

WYC021-152151-
/O.EXP.KCYS.TO.W.0003.000000T0000Z-100515T2145Z/
LARAMIE WY-
343 PM MDT SAT MAY 15 2010

...THE TORNADO WARNING FOR CENTRAL LARAMIE COUNTY WILL EXPIRE AT 345 
PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4122 10491 4132 10501 4145 10490 4128 10468
TIME...MOT...LOC 2141Z 223DEG 11KT 4133 10485

$$

RUBIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at May 15, 2:42 PM MDT, 14 minutes earlier.

Area forecast discussion, May 15, 2:42 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
242 PM MDT SAT MAY 15 2010

.SHORT TERM...TONIGHT THROUGH MONDAY...CURRENT KCYS RADAR LOOP
SHOWS SHOWERS AND EMBEDDED TSTORMS ACROSS MOST OF SOUTHEAST
WYOMING...ESPECIALLY ALONG I25...IN RESPONSE TO AN UPPER LEVEL
TROUGH PUSHING NORTH ACROSS THE AREA. EXPECT THIS ACTIVITY TO
CONTINUE THROUGH THIS EVENING...AND EVENTUALLY SHIFT INTO WRN
NEBRASKA TONIGHT. TSTORMS MAY CONTAIN SOME SMALL HAIL...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL THIS EVENING.

UPPER LEVEL TROUGH WILL PUSH EAST OF THE REGION TONIGHT AND
STALL...WITH RAIN SHOWERS MAINLY ACROSS THE PANHANDLE OF NEBRASKA
BY SUNDAY MORNING. MODELS SHOW A RIDGE OF HIGH PRESSURE DRIFTING
EASTWARD INTO THE NRN AND CNTRL ROCKIES LATE SUNDAY AND INTO
MONDAY. WITH LOW TO MIDLEVEL MOISTURE REMAINING OVER THE
AREA...AND SOME INSTABILITY PRESENT. CAN NOT RULE OUT AFTERNOON
AND EVENING SHOWERS AND TSTORMS...ESPECIALLY IN THE MOUNTAINS AND
EAST OF THE LARAMIE RANGE. KEPT TSTORMS IN THE FORECAST...BUT
INCREASED THE AREAL COVERAGE OF STORMS ON MONDAY FURTHER TO THE
WEST INTO SOUTHEAST WYOMING. AS THE RIDGE PUSHES OVER THE
REGION...700MB TEMPS ARE EXPECTED TO WARM TO 5C TO 10C...RESULTING
IN SURFACE TEMPS WARMING INTO THE 60S AND 70S FOR HIGHS ON MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...THE 15/12Z GFS/GEM
AND 15/00Z ECMWF SOLUTIONS ARE REMARKABLY SIMILAR WITH THEIR
HANDLING OF THE NEXT TROUGH ENTERING THE WESTERN CONUS EARLY NEXT
WEEK. JUST DOWNSTREAM OF THE TROUGH IS A SHARP AMPLITUDE RIDGE
WHICH WILL SLIDE EAST MONDAY NIGHT AND TUESDAY. A CUT-OFF LOW
FORMS OVER UT TUESDAY NIGHT AND TRACKS EAST-SOUTHEAST ACROSS
SOUTHERN CO TO THE TX/OK PANHANDLES ON THURSDAY. AFTER A BRIEF
WARMUP TO CLIMO LEVELS MONDAY...TEMPERATURES WILL COOL TO ABOUT 10
DEGREES BELOW CLIMO TUESDAY AND WEDNESDAY DUE TO THE PRESENCE OF
THE UPPER TROUGH AND PASSAGE OF A PACIFIC COLD FRONT. PRECIP
CHANCES INCREASE FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING.
WITH MODEL LI'S PROGGED TO BE FROM 0 TO -4C TUESDAY AFTERNOON AND
EARLY EVENING...THERE WILL BE SCATTERED THUNDERSTORMS...WITH SOME
STRONG STORMS POSSIBLE. THE THREAT FOR THUNDERSTORMS WILL CONTINUE
ON WEDNESDAY...HOWEVER LI'S WILL BE SLIGHTLY HIGHER IMPLYING THAT
STORMS WILL BE WEAKER DURING THE AFTERNOON AND EARLY EVENING.
CONDITIONS BEGIN TO IMPROVE ON THURSDAY AS THE INFLUENCE OF THE
UPPER LOW WANES AND SHORTWAVE RIDGING OVER THE GREAT BASIN MOVES
TOWARD THE BI-STATE REGION. THE RESULT WILL BE TEMPERATURES
MODERATING TO NEAR CLIMO. THERE WILL STILL BE MARGINAL INSTABILITY
TO PRODUCE ISOLATED SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN
HALF OF THE CWA. ON FRIDAY...THE RIDGE AXIS SHIFTS INTO THE GREAT
PLAINS. SHOWER CHANCES WILL BE LESS THAN 10 PERCENT AS THE
LOW/MIDDLE ATMOSPHERE WILL BE CAPPED. RISING 700 MB TEMPERATURES
WILL RESULT IN ABOVE CLIMO TEMPERATURES ON FRIDAY. THE SOUTHERLY
FLOW INCREASES FRIDAY AFTERNOON AHEAD OF THE NEXT PACIFIC UPPER
TROUGH AND COLD FRONT...WHICH WILL BRING ISOLATED SHOWERS AND
THUNDERSTORMS TO PORTIONS OF EAST CENTRAL AND SOUTHEAST WY ON
SATURDAY. TEMPERATURES WILL TURN COOLER FOR AREAS WEST OF THE
LARAMIE RANGE...WHILE AREAS TO THE EAST WILL ENJOY ANOTHER DAY OF
ABOVE NORMAL WARMTH.

&&

.AVIATION...18Z TAF ISSUANCE
GENERALLY MVFR CEILINGS AND VFR VISIBILITIES FORECAST THIS AFTERNOON
AS A LOW PRESSURE SYSTEM SLOWLY MOVES EAST-NORTHEAST ACROSS NORTHERN
CO AND SOUTHEAST WY THIS AFTERNOON...AND INTO THE NE PANHANDLE THIS
EVENING. SCATTERED TO NUMEROUS RAIN SHOWERS AND ISOLATED
THUNDERSTORMS WILL DEVELOP DUE TO THE COLD AIR ALOFT ASSOCIATED WITH
LOW THIS AFTERNOON OVER SOUTHEAST WY AND SPREAD EAST INTO THE NE
PANHANDLE LATER THIS AFTERNOON. THERE WILL BE PERIODS OF IFR
CEILINGS AND MVFR VISIBILITIES IN THE SHOWERS AND STORMS. WINDS WILL
BE SOUTH-SOUTHEAST 10-15 KT AND OCCASIONALLY GUSTY EAST OF THE
LARAMIE RANGE...AND NORTHWEST TO THE WEST. RAIN SHOWERS WILL LINGER
OVER THE EASTERN PLAINS AND NE PANHANDLE TONIGHT INTO EARLY SUNDAY
MORNING. ALSO...CEILINGS WILL FALL FROM MVFR TO IFR WITH MVFR
VISIBILITIES IN PATCHY FOG...MAINLY EAST OF THE LARAMIE RANGE. VFR
CONDITIONS WILL RETURN TO THE FORECAST AREA LATER SUNDAY
MORNING...FOLLOWED BY POSSIBLE MVFR CONDITIONS IN SCATTERED
AFTERNOON RAIN SHOWERS AND ISOLATED THUNDERSTORMS.
&&

.FIRE WEATHER...FIRE WEATHER CONCERNS REMAIN MINIMAL WITH COOL AND
WET WEATHER CONTINUING THIS WEEKEND...AND AGAIN DURING THE MIDDLE
OF NEXT WEEK.
&&

.HYDROLOGY...WITH WARMING TEMPERATURES EARLY NEXT WEEK AND THE
POTENTIAL FOR MODERATE TO LOCALLY HEAVY RAINFALL IN THE
MOUNTAINS TUESDAY AND WEDNESDAY...WILL CONTINUE TO MONITOR RIVERS
AND STREAMS ACROSS CARBON...ALBANY...AND PORTIONS OF
LARAMIE...PLATTE...AND CONVERSE COUNTIES FOR THE POTENTIAL OF RAPID
SNOW MELT AND RISING RIVER LEVELS. STREAMS AND RIVERS REMAIN WELL
BELOW MONITORING STAGE AT THIS MOMENT...BUT ARE EXPECTED TO RISE
NEXT WEEK.
&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...TJT
LONG TERM/AVIATION...JAMSKI
Hazardous weather outlook, May 15, 9:50 AM MDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
950 AM MDT SAT MAY 15 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>119-161145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
950 AM MDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WILL DISSIPATE ACROSS THE HIGHER TERRAIN BY EARLY THIS
AFTERNOON. ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THIS AFTERNOON AND THIS EVENING. THE THUNDERSTORMS ARE NOT EXPECTED
TO BE SEVERE...BUT BRIEF HEAVY RAIN AND SMALL HAIL MAY OCCUR IN THE
STRONGER STORMS. RAINFALL MAY BRIEFLY CHANGE TO SNOW ABOVE 7000
FEET...BUT ANY LIGHT SNOW ACCUMULATIONS WILL BE CONFINED TO
GRASSY OR ELEVATED SURFACES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON
SUNDAY...AND AGAIN TUESDAY THROUGH THURSDAY AS ANOTHER PACIFIC
LOW PRESSURE SYSTEM PUSHES INTO THE CENTRAL AND SOUTHERN ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:51 PM MDTAreal Flood AdvisoryCYSLaramie4 hr

Nearby

Tornado Warnings in Wyoming, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.